The Worst Side Effect You Never Heard Of
(August 27, 2019)
"Post-operative delirium” sounds just awful, and it is just as awful as it sounds. It is a period of impaired cognition that occurs in anywhere from 9% to 87% of people after they’ve been under general anesthesia. That is a lot of people.
Like most other problems, It’s especially common in elderly people -- people age 65 and older. (Do I see a hand raised? Yes, you there. No, I’m sorry, 65+ is NOT “late middle age”. You are elderly now. ELL DERR LEE. I don’t care how young you feel. Your kidneys, heart and brain think you're elderly, and their votes trump yours. You have my sympathy.)
I am not talking about that weird disorientation and confusion that so many people suffer on first returning to consciousness after having been anesthetized. That is called "emergence agitation” and it is very common, but usually doesn’t last longer than a half an hour at the most, and there are no residuals (meaning no ongoing, unpleasant after-effects). Today we are discussing something much more unpleasant than that.
Post-operative delirium will begin from a few hours to a few days after regaining consciousness from general anesthesia. Once it’s started, it comes on quickly, a “dad was fine when I was here this morning; I don’t know what’s wrong with him all of a sudden” kind of thing. It involves problems with attention, reduced awareness of self and orientation to the environment, and difficulties with any aspect of thought (perception, memory, language, reasoning, even coordination).
It’s generally broken down into three subtypes: 1) hyperactive delirium (restlessness, agitation, hallucinations); 2) hypoactive delirium (lethargy, incoherent speech, apathy); or 3) mixed (elements of both). The symptoms tend to vary in severity over the course of a day (and can resemble “sundowning” for that reason). If it is noticed at all, it can be mistaken for dementia and/or a psychiatric disorder, both errors which can be disastrous for the patient if s/he is improperly treated as a result.
Much of the time there is a physical reason for the syndrome. Constipation, dehydration, medication side effects (40% of the time), and hypoxia are only a few. So you can see that if the patient's mental state is dismissed or improperly diagnosed, we can be talking quite a problem here.
Oddly enough, the very existence of this phenomenon seems to be kind of a dirty little medical secret. Most of the subjects I cover here have all kinds of general information, WebMD-type articles available. But not this one! Exactly one article aimed at the general public showed up in the first couple of pages on my search engine. Other than that, everything Mr. Google gave me was for doctors.
Which is bad. Because unless the hospital has their act together enough to be actively watching for this (and they very often are not), it will be overlooked 60-80% of the time. You send grandma home with this, she’s more likely to neglect taking (or overdose on) medications, fall, pull her own catheters out, refuse to wash (or not remember how to do so), stop eating, and generally mess herself up enough to wind up back in the hospital or worse. So family and friends need to be on the watch for it, and to do that you have to know about it in the first place. Right?
It is usually temporary (meaning lasting for less than three months). But someone who has had it, especially if it has been neglected or improperly treated, has a much poorer prognosis than someone who has not been subject to it. The underlying causes vary enormously, but they are often quite serious; so both the underlying causes and the cognitive dysfunction that they cause will compromise your health.
You CAN screen for an increased chance of this occurring. Steps can be taken to lessen the likelihood of it occurring, and to ameliorate it if it does happen. That's all beyond the scope of this article. But especially
get on Mr. Google to further research it, then talk to the doctors about it. They will be somewhat surprised that you have heard of this, and then they will get on the stick and stop slacking, and the patient will be far better off as a result.
I do not understand why this is not more commonly discussed with the potential patient population and their caregivers. Hopefully this little essay will do some good in that regard.
--dr. diane holmes
Copyright © 2019